Pharmacology Psych Meds #2

Question

A nurse is providing education to a client who has just been given a new prescription for lithium for mania symptoms associated with bipolar disorder. The nurse teaches the client to be sure to report which symptoms?

Answers

  1. Excessive urination and thirst
    • Rationale:

      This answer is correct because excessive urination and thirst are the symptoms of the most common kidney problem associated with lithium use-the impairment of the ability to concentrate urine. This problem generally occurs the first days, weeks, or months the client takes lithium. This should be reported immediately.

  2. Insomnia and restlessness
    • Rationale:

      This answer is not correct because insomnia and restlessness are symptoms of bipolar mania episodes. Excessive thirst and urination is the most concerning symptoms since it indicates lithium toxicity induced kidney impairment.

  3. Extreme energy and activity
    • Rationale:

      This answer is not correct because extreme energy and activity are symptoms of bipolar mania episodes. Excessive thirst and urination is the most concerning symptoms since it indicates lithium toxicity induced kidney impairment.

  4. Intense hunger and sensitivity
    • Rationale:

      This answer is not correct because intense hunger and sensitivity are characteristics most associated with effective treatment of bipolar disorder. Usually, the client in a manic state does not focus on eating and is more self-absorbed.

Overview

Impairment of the ability to concentrate urine or lithium toxicity-induced kidney impairment has symptoms of excessive urination and thirst. The client should be instructed by the nurse to report these symptoms immediately.

Explanation

Learning Outcomes

Kidney impairment associated with lithium toxicity is identified through the symptoms of excessive urination and thirst. This occurs due to the inability to concentrate urine by the kidneys. This problem generally occurs the first days, weeks, or months the client takes lithium. This should be reported immediately. Other signs of toxicity include increased reflexes, drowsiness, weakness, and movement issues, including tremors and difficulty walking. Toxicity occurs when serum lithium levels are 1.5 mEq/L or greater.

Test Taking Tip

It is uncomfortable, but important to study what you do not know. Studying and restudying subjects you are confident with is not productive and will give you a false sense of security. Focus on what you do not know and are uncomfortable with in your notes.

Video Rationale